Alert archive / Oklahoma / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Tulsa, OK

January 22, 200922 counties in Oklahoma; Benton County, Washington County, Arkansas

NWS Tulsa, OK issued this red flag warning at Jan 22, 2009, 4:24 AM CST for 22 counties in Oklahoma; Benton County, Washington County, Arkansas. It took effect at Jan 22, 2009, 9:00 AM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2009, 4:24 AM CST (10:24 UTC)
In effect from
Jan 22, 2009, 9:00 AM CST
Expired
Jan 22, 2009, 8:00 PM CST
In force
11 hr
Issued by
NWS Tulsa, OK
All 24 counties

Benton County, AR, Washington County, AR, Adair County, OK, Cherokee County, OK, Choctaw County, OK, Craig County, OK, Creek County, OK, Delaware County, OK, Haskell County, OK, Latimer County, OK, Mayes County, OK, McIntosh County, OK, Muskogee County, OK, Nowata County, OK, Okfuskee County, OK, Okmulgee County, OK, Ottawa County, OK, Pawnee County, OK, Pittsburg County, OK, Pushmataha County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 39 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KTSA 221024
RFWTSA

RED FLAG WARNING
NATIONAL WEATHER SERVICE TULSA OK
424 AM CST THU JAN 22 2009

OKZ049-053>076-221830-
/O.UPG.KTSA.FW.A.0001.090122T1500Z-090123T0000Z/
/O.NEW.KTSA.FW.W.0001.090122T1500Z-090123T0200Z/
PUSHMATAHA-CHOCTAW-OSAGE-WASHINGTON OK-NOWATA-CRAIG-OTTAWA-PAWNEE-
TULSA-ROGERS-MAYES-DELAWARE-CREEK-OKFUSKEE-OKMULGEE-WAGONER-
CHEROKEE-ADAIR-MUSKOGEE-MCINTOSH-SEQUOYAH-PITTSBURG-HASKELL-
LATIMER-LE FLORE-
424 AM CST THU JAN 22 2009

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CST
THIS EVENING FOR THE FOLLOWING COUNTIES...

IN OKLAHOMA...
PUSHMATAHA...CHOCTAW...OSAGE...WASHINGTON...NOWATA...CRAIG...
OTTAWA...PAWNEE...TULSA...ROGERS...MAYES...DELAWARE...CREEK...
OKFUSKEE...OKMULGEE...WAGONER...CHEROKEE...ADAIR...MUSKOGEE...
MCINTOSH...SEQUOYAH...PITTSBURG...HASKELL...LATIMER...LE FLORE.

A VERY HIGH FIRE DANGER WILL EXIST ACROSS MUCH OF REGION TODAY AS
UNSEASONABLY WARM TEMPERATURES...LOW RELATIVE HUMIDITIES AND GUSTY
SOUTH WINDS INCREASE TO 25 MPH. AS TEMPERATURES WARM INTO THE LOWER
TO MID 70S...MINIMUM RELATIVE HUMIDITIES WILL FALL BELOW 25
PERCENT THIS AFTERNOON ACROSS MUCH OF EASTERN OKLAHOMA...CREATING
DANGEROUS FIRE CONDITIONS.

THE FIRE DANGER WILL BEGIN TO DECREASE BY MID EVENING AS RELATIVE 
HUMIDITIES BEGIN TO INCREASE...HOWEVER GUSTY SOUTHWEST WINDS IN THE 
HIGHER TERRAIN AREAS OF SOUTHEAST OKLAHOMA WILL REMAIN THROUGH THE 
EVENING HOURS. 

IN ADDITION...COUNTY WIDE BURN BANS EXIST FOR PORTIONS OF THE 
EASTERN OKLAHOMA. THE COUNTIES AFFECTED ARE...NOWATA...WAGONER
MAYES...OKFUSKEE...MCINTOSH...SEQUOYAH...PITTSBURG...HASKELL...
LATIMER AND LE FLORE. 

A RED FLAG WARNING MEANS THAT A DANGEROUS COMBINATION OF WEATHER
CONDITIONS AND DRY VEGETATION IS EXPECTED WITHIN 24 HOURS...
FAVORING RAPID GROWTH AND SPREAD OF ANY WILDFIRES. PRIMARY
WEATHER FACTORS INCLUDE STRONGER WINDS...LOWER HUMIDITIES...AND
WARMER TEMPERATURES.

FUELS CONTINUE TO DRY UP IN MANY PARTS OF THE AREA...ALLOWING
WILDFIRES TO IGNITE MORE EASILY. DISPOSE OF CIGARETTES PROPERLY
AND AVOID ACTIVITIES THAT COULD START FIRES. ANY FIRES MAY QUICKLY
SPREAD AND BE DIFFICULT TO CONTROL.

ADDITIONAL FIRE INFORMATION...INCLUDING CURRENT COUNTY BURN
BANS CAN BE FOUND AT AT: WWW.FORESTRY.OK.GOV.


$$
2 follow-up statements
000 
WWUS84 KTSA 221849
RFWTSA

RED FLAG WARNING
NATIONAL WEATHER SERVICE TULSA OK
1249 PM CST THU JAN 22 2009

ARZ001-010-230200-
/O.EXA.KTSA.FW.W.0001.000000T0000Z-090123T0200Z/
BENTON-WASHINGTON AR-
1249 PM CST THU JAN 22 2009

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR THE
FOLLOWING COUNTIES...

IN ARKANSAS...
BENTON...WASHINGTON.

HUMIDITIES HAVE FALLEN BELOW 20 PERCENT ACROSS PORTIONS OF BENTON
AND WASHINGTON COUNTIES...ALONG WITH WARM TEMPERATURES AND
SOUTHERLY WINDS OF 10 TO 15 MPH. THESE CONDITIONS ALONG WITH LOW
FUEL MOISTURES WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS 
THROUGH THE REMAINDER OF THE AFTERNOON.

THIS RED FLAG WARNING MEANS THAT A DANGEROUS COMBINATION OF WEATHER
CONDITIONS AND DRY VEGETATION IS EXPECTED THROUGH THE AFTERNOON
HOURS...FAVORING RAPID GROWTH AND SPREAD OF ANY WILDFIRES. PRIMARY
WEATHER FACTORS INCLUDE STRONGER WINDS...LOWER HUMIDITIES...AND
WARMER TEMPERATURES.

$$

OKZ049-053>076-230200-
/O.CON.KTSA.FW.W.0001.000000T0000Z-090123T0200Z/
PUSHMATAHA-CHOCTAW-OSAGE-WASHINGTON OK-NOWATA-CRAIG-OTTAWA-PAWNEE-
TULSA-ROGERS-MAYES-DELAWARE-CREEK-OKFUSKEE-OKMULGEE-WAGONER-
CHEROKEE-ADAIR-MUSKOGEE-MCINTOSH-SEQUOYAH-PITTSBURG-HASKELL-
LATIMER-LE FLORE-
1249 PM CST THU JAN 22 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR THE FOLLOWING COUNTIES...

IN OKLAHOMA...
PUSHMATAHA...CHOCTAW...OSAGE...WASHINGTON...NOWATA...CRAIG...
OTTAWA...PAWNEE...TULSA...ROGERS...MAYES...DELAWARE...CREEK...
OKFUSKEE...OKMULGEE...WAGONER...CHEROKEE...ADAIR...MUSKOGEE...
MCINTOSH...SEQUOYAH...PITTSBURG...HASKELL...LATIMER...AND
LE FLORE.

TEMPERATURES HAVE WARMED INTO THE MID TO UPPER 60S ACROSS MUCH OF
EASTERN OKLAHOMA EARLY THIS AFTERNOON...WITH HUMIDITIES BELOW 20
PERCENT ALSO BEING OBSERVED. THESE CONDITIONS ALONG WITH SOUTHERLY
WINDS OF 10 TO 15 MPH WITH GUSTS NEAR 25 MPH WILL SUPPORT
DANGEROUS FIRE WEATHER CONDITIONS INTO THE EARLY EVENING HOURS.
ALL INTERESTS SHOULD BE PREPARED FOR AGGRESSIVE FIRE BEHAVIOR AND
TAKE THE APPROPRIATE PRECAUTIONS.

THIS RED FLAG WARNING MEANS THAT A DANGEROUS COMBINATION OF WEATHER
CONDITIONS AND DRY VEGETATION IS EXPECTED INTO THE EARLY EVENING
HOURS...FAVORING RAPID GROWTH AND SPREAD OF ANY WILDFIRES. PRIMARY
WEATHER FACTORS INCLUDE STRONGER WINDS...LOWER HUMIDITIES...AND
WARMER TEMPERATURES.

$$
000 
WWUS84 KTSA 230201
RFWTSA

RED FLAG WARNING
NATIONAL WEATHER SERVICE TULSA OK
801 PM CST THU JAN 22 2009


ARZ001-010-OKZ049-053>076-230315-
/O.EXP.KTSA.FW.W.0001.000000T0000Z-090123T0200Z/
BENTON-WASHINGTON AR-PUSHMATAHA-CHOCTAW-OSAGE-WASHINGTON OK-
NOWATA-CRAIG-OTTAWA-PAWNEE-TULSA-ROGERS-MAYES-DELAWARE-CREEK-
OKFUSKEE-OKMULGEE-WAGONER-CHEROKEE-ADAIR-MUSKOGEE-MCINTOSH-
SEQUOYAH-PITTSBURG-HASKELL-LATIMER-LE FLORE-
801 PM CST THU JAN 22 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...

IN ARKANSAS...
BENTON...WASHINGTON.

IN OKLAHOMA...
PUSHMATAHA...CHOCTAW...OSAGE...WASHINGTON...NOWATA...CRAIG...
OTTAWA...PAWNEE...TULSA...ROGERS...MAYES...DELAWARE...CREEK...
OKFUSKEE...OKMULGEE...WAGONER...CHEROKEE...ADAIR...MUSKOGEE...
MCINTOSH...SEQUOYAH...PITTSBURG...HASKELL...LATIMER...LE FLORE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this red flag warning went out at Jan 22, 3:37 AM CST, 47 minutes earlier.

Area forecast discussion, Jan 22, 3:37 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
337 AM CST THU JAN 22 2009

.DISCUSSION...
MAIN SHORT TERM CONCERN REMAINS THE FIRE DANGER THREAT TODAY AND
WILL GO AHEAD AND ISSUE A RED FLAG WARNING FOR ALL EASTERN
OKLAHOMA COUNTIES THROUGH 800 PM THIS EVENING. ALTHOUGH SUSTAINED
WIND SPEEDS MAY NOT TECHNICALLY MET CRITERIA...TEMPERATURES AND
RH VALUES WILL EASILY EXCEED THE REQUIRED VALUES. IF WIND SPEEDS
INCREASE HIGHER THAN CURRENTLY FORECAST...VERY DANGEROUS FIRE
WEATHER CONDITIONS WOULD LIKELY DEVELOP GIVEN THE ONGOING DROUGHT
CONDITIONS. AS THE LOW LEVEL JET BEGINS TO INCREASE ACROSS FAR
SOUTHEAST OKLAHOMA THIS EVENING...GUSTY WINDS WILL REMAIN
POSSIBLE...ESPECIALLY IN THE HIGHER TERRAIN AREAS.

STRONG COLD FRONT IS FORECAST TO MOVE INTO REGION ON FRIDAY...
SWEEPING SOUTH THROUGH FA BY EARLY EVENING. COULD SEE A FEW
SHOWERS TRY TO DEVELOP OVER FAR SOUTHEAST OKLAHOMA WITH FROPA
HOWEVER MAIN CONVECTION EXPECTED TO DEVELOP SOUTH OF AREA.

MOST OF THE OPERATIONAL MODELS INDICATE SOUTHEASTERLY WINDS WILL
DEVELOP ON SUNDAY WITH A BRIEF WARMING TREND. THIS WILL LIKELY BE
SHORT LIVED HOWEVER AS PRECIPITATION DEVELOPS/SPREADS EAST INTO
THE AREA ON MONDAY IN RESPONSE TO APPROACHING UPPER LEVEL
DISTURBANCE. GFS/ECMWF HAVE BEEN FAIRLY CONSISTENT THE LAST FEW
RUNS IN DEVELOPING PRECIPITATION DURING THE DAY MONDAY WITH A WEAK
SURFACE TROUGH DEVELOPING ACROSS SOUTHEAST OKLAHOMA...EXTENDING NE
INTO NORTHWEST ARKANSAS. THIS SCENARIO HAS OCCURRED IN THE PAST
WITH THIS TYPE OF SYSTEM...KEEPING AREAS ALONG AND NORTHWEST OF
THE BOUNDARY BELOW FREEZING AS NORTHEASTERLY SURFACE WINDS/PRECIP
REINFORCE BOUNDARY. WILL THEREFORE CONTINUE WITH THE POTENTIAL
FOR FREEZING RAIN ACROSS NORTHEAST OKLAHOMA ON MONDAY...WITH
FREEZING PRECIP SPREADING EAST INTO NORTHWEST ARKANSAS MONDAY
NIGHT. UNCERTAINTIES OF COURSE STILL REMAIN CONCERNING THE EXACT
PLACEMENT OF BOUNDARY AND WHERE THE FREEZING RAIN WILL DEVELOP.

FOR NOW STAYED WITH THE COLDER ECMWF SOLUTION TUESDAY INTO
WEDNESDAY AS REINFORCING SHOT OF COLDER AIR MOVES INTO THE REGION.
IT SHOULD BE NOTED THAT GFS MAINTAINS A STRONG SOUTHERLY FLOW
DURING THIS TIME AS MAIN UPPER LOW OVER THE SOUTHWEST QUICKLY
LIFTS INTO THE CENTRAL PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  39  56  25 /   0   0  10  10
FSM   68  40  64  29 /   0   0  10  10
MLC   72  49  64  29 /   0   0  10  10
BVO   69  29  53  21 /   0   0  10  10
FYV   64  40  61  22 /   0   0  10  10
BYV   64  41  58  22 /   0   0  10  10
MKO   70  43  59  26 /   0   0  10  10
MIO   66  36  52  21 /   0   0  10  10
F10   71  44  58  27 /   0   0  10  10
HHW   72  49  68  32 /   0   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM 9 AM THURSDAY TO 8 PM THURSDAY FOR OKZ049-
     OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-
     OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-
     OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...NONE.
&&

SHORT TERM...06
LONG TERM....12
Hazardous weather outlook, Jan 21, 4:50 PM CST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 PM CST WED JAN 21 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 PM CST WED JAN 21 2009

...FIRE WEATHER CONDITIONS TO WORSEN ON THURSDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND OVERNIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...WINTER WEATHER POTENTIAL.
MONDAY...WINTER WEATHER POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE FIRE WEATHER RISK MAY BECOME SIGNIFICANT ON THURSDAY AS
UNSEASONABLY WARM TEMPERATURES PUSH AFTERNOON HUMIDITIES VERY
LOW...AND A FIRE WEATHER WATCH IS CURRENTLY IN EFFECT FOR ALL
COUNTIES ACROSS EASTERN OKLAHOMA. WHILE WIND SPEEDS APPEAR MARGINAL
FOR FIRE WEATHER WARNINGS...AGGRESSIVE FIRE BEHAVIOR MAY STILL BE
EXPERIENCED GIVEN THE AFOREMENTIONED WARM AND DRY CONDITIONS. ALL
FIRE WEATHER INTERESTS SHOULD CLOSELY MONITOR LATER FORECASTS.

FIRE WEATHER WILL REMAIN A CONCERN INTO FRIDAY AHEAD OF THE NEXT
STRONG COLD FRONT.  THIS FRONT WILL DROP TEMPERATURES TO BELOW
NORMAL FOR THE WEEKEND...WITH POTENTIAL FOR WINTER WEATHER FOR
EARLY NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
FIRE WEATHER CONDITIONS WILL SUPPORT AN ACTIVE WILDFIRE DAY ON
THURSDAY...AND SUPPORT OF BOTH MACHINERY AND MANPOWER MAY BE REQUIRED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

Nearby

Red Flag Warnings in Oklahoma, 2009Red Flag Warnings in Arkansas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.